Antibiotic-induced epileptic seizures: mechanisms of action and clinical considerations

Seizure. 2020 Oct:81:167-174. doi: 10.1016/j.seizure.2020.08.012. Epub 2020 Aug 14.

Abstract

In recent years, there has been growing interest in the development of epileptic seizures as an adverse effect of antibiotic therapy. The most commonly accepted mechanisms underlying the development of antibiotic-induced seizures include direct- and indirect gamma-aminobutyric acid (GABA) antagonism, inhibition of GABA synthesis, and glutaminergic N-methyl-D-Aspartate (NMDA) receptor agonistic activity. Inhibitory pathway inhibition leads to increased neuronal excitability and lowered seizure threshold. Blockage of myoneural presynaptic acetylcholine release, mitochondrial dysfunction, interference of neural protein synthesis, and oxidative stress caused by the generation of neurotoxic radicals also contributes to the development of neurotoxicity. Patients with pre-existing risk factors such as renal or hepatic insufficiency, central nervous system pathology, neurological diseases, history of epilepsy or seizures, critical illness, and increased age are more susceptible to seizure development as a consequence of antibiotic therapy. Administration of antibiotics, together with antiseizure drugs, may also lead to enhanced seizure risk due to drug interactions, which predisposes to alterations in drug metabolism and therapeutic efficacy.

Keywords: CNS toxicity; antibiotics; drug-induced seizures; epileptic seizures; epileptogenesis.

Publication types

  • Review

MeSH terms

  • Anti-Bacterial Agents* / adverse effects
  • Epilepsy* / drug therapy
  • Humans
  • Neurons
  • Seizures / chemically induced

Substances

  • Anti-Bacterial Agents